California, 2017

Flash Flooding and Debris Flows in California, January 3 to 4, 2017

January 3 to 4, 2017 · NWS MTR · 27 events in 11 counties and zones

The first in a series of three atmospheric river events between January 2 and January 10. Strong winds, flooding, and debris flows occurred throughout this event.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
$15,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

The first in a series of three atmospheric river events between January 2 and January 10. Strong winds, flooding, and debris flows occurred throughout this event. Snow was also recorded at higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 3, 4:30 AM PST, 41 minutes earlier.

Area forecast discussion, Jan 3, 4:30 AM PST, 41 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
430 AM PST Tue Jan 3 2017

.SYNOPSIS...Precipitation will begin to increase in coverage and
intensity over the North Bay this morning and then down the
coastline through tonight as a weather system moves through the
region. Rainfall will be heavy at times along with breezy to locally
gusty winds as a frontal boundary pushes through from midday today
through early Wednesday. Rain chances then diminish for Thursday and
into early Friday. A more potent atmospheric river event will then
bring the potential for significant rainfall across much of northern
and central California this weekend.

&&

.DISCUSSION...as of 03:00 AM PST Tuesday...Lingering rain showers
continue across portions of the region this morning with generally
light rainfall amounts. Precipitation is then forecast to increase
in coverage and intensity across the North Bay later this morning
and then along the coastal ranges through tonight as a frontal
boundary drops southward through the region. By this afternoon,
moderate to locally heavy rainfall will be possible along the
southwest facing slopes of the coastal ranges (especially from the
Santa Cruz Mountains southward) as deep moisture advect points
toward the coast and surface low pressure approaches northern
California. While the more persistent moderate/heavy rainfall will
diminish from north to south late tonight into Wednesday morning,
lingering precipitation will remain possible region-wide through
Wednesday night. Rainfall amounts in the next 36-48 hours will
range from 0.50" in the drier inland valleys to 1.50" in most
urban areas closer to the coast. Meanwhile, 1.50" to 2.00" amounts
are likely in the North Bay Valleys. Much heavier precipitation is
possible along the coastal ranges and mentioned above with 3.00"
to 5.00" possible. It is worth noting that some of the coastal
ranges across the Santa Cruz Mountains down through the Santa
Lucia Mountains could see rainfall amounts surpass 5.00" from
today through Wednesday. We will closely monitor this through the
day and issue any hydro related products if needed, especially for
areas most prone to flooding concerns such as the burn scar areas.
Breezy to locally gusty winds will also be possible at times from
this afternoon into tonight as the cold front slowly pushes
southward across the region.

While lingering precipitation will be possible into Thursday
morning, most of the forecast models do show drying conditions
developing during the day Thursday and lasting into Friday. This
will be in response to the deeper moisture plume being pushed
steward while weak ridging develops over the region. This too will
also result in cooler overnight temperatures both Thursday and
Friday mornings given the absence of low level, warm air advection.

The medium-range forecast models continue to suggest the potential
for a more potent atmospheric river event resulting widespread,
heavy rainfall across the region this upcoming weekend. The latest
guidance shows rainfall increasing in coverage late Friday night
into Saturday morning and likely persist through the weekend if not
into Monday. Depending on the timing and exact trajectory of this
system, rainfall amounts of 1.00"-3.00" would be possible across
most urban areas with much higher rainfall totals along the coastal
ranges. Folks are urged to continue to monitor the latest forecast
information in the coming days and begin to take/think about
precautionary actions for the potential for a very wet weekend.

&&

.AVIATION...As of 4:35 AM PST Tuesday...Unsettled weather expected
through the TAF period. VFR to MVFR cigs will steadily decrease
through the day with periods of moderate to heavy rain, reduced
visibility, and local IFR cigs. Southeasterly winds will become
strong and gusty at times later this afternoon and evening,
especially in favored valley locations where speeds of 30 mph or
higher will be possible. Warm, moist air mass moving into the
region ahead of cold upper low to north will cause snow levels to
rise above 5000 ft by later this morning. High confidence for
impacts, moderate confidence for timing.

Vicinity of KSFO...Rain through Tuesday, MVFR cigs. Gusty SE winds
Tuesday, especially in the late afternoon and early evening.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Increasing rain intensity today.
VFR/MVFR. Gusty SE winds possible Tuesday, especially in the
Salinas valley.

&&

.MARINE...as of 03:00 AM PST Tuesday...An unsettled weather
pattern will bring gusty southerly winds and extended periods of
rain to the area into tomorrow night. Winds will then weaken and
back off towards the north on Wednesday. Northwest swell will
weaken through the week but be enhanced by wind driven steep fresh
swell.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pigeon Pt to Pt Pinos 0-10 nm from 9 AM
             SCA...Pt Arena to Pt Reyes 0-10 nm from 9 AM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 9 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 9 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 9 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 9 AM
             SCA...SF Bay from 1 PM

&&

PUBLIC FORECAST: RGass
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 2, 7:58 PM PST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
758 PM PST MON JAN 2 2017

CAZ505>507-031200-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
758 PM PST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY

.DAY ONE...TONIGHT

SHOWERS WILL CONTINUE TONIGHT, MOST NUMEROUS IN THE COASTAL HILLS
WITH SNOW LEVELS AROUND 3000 FEET AND GRADUALLY RISING THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM IS EXPECTED TO PRODUCE WIDESPREAD RAIN FROM TUESDAY
INTO EARLY WEDNESDAY. RAIN MAY BE HEAVY AT TIMES TUESDAY AFTERNOON
AND EVENING. IN ADDITION...LOCALLY STRONG AND GUSTY SOUTH WINDS
MAY OCCUR TUESDAY AFTERNOON AND EVENING WITH GUSTS UP TO 40 MPH OR
HIGHER.

ANOTHER POTENTIALLY WET STORM SYSTEM MAY IMPACT THE AREA OVER THE
UPCOMING WEEKEND. PERIODS OF HEAVY RAIN ARE POSSIBLE ALONG WITH
GUSTY WINDS.

CAZ006-508>513-516>518-528>530-031200-
SAN FRANCISCO-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
758 PM PST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND THE CENTRAL COAST.

.DAY ONE...TONIGHT

PERIODS OF GENERALLY LIGHT RAIN OR SHOWERS WILL CONTINUE
OVERNIGHT. MOST NUMEROUS OVER THE COASTAL HILLS WITH SNOW LEVELS
AROUND 3000 FEET AND GRADUALLY RISING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM IS EXPECTED TO PRODUCE WIDESPREAD RAIN FROM TUESDAY
INTO EARLY WEDNESDAY. RAIN MAY BE HEAVY AT TIMES FROM TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT. IN ADDITION...LOCALLY STRONG AND
GUSTY SOUTH WINDS MAY OCCUR TUESDAY AFTERNOON AND TUESDAY NIGHT WITH
LOCAL WIND GUSTS UP TO 40 MPH OR HIGHER.

ANOTHER POTENTIALLY WET STORM SYSTEM MAY IMPACT THE AREA OVER THE
UPCOMING WEEKEND. PERIODS OF HEAVY RAIN ARE POSSIBLE ALONG WITH
GUSTY WINDS.

The radar

The Sacramento radar (KDAX), 115 km away, was scanning. The volume nearest the first event began at 13:10 UTC.

Open the radar archive at this moment

Event by event

9 debris flow, 7 flood, 6 high wind, 3 flash flood, 2 strong wind. Local standard time, as filed.

Debris Flow, Sonoma

When
January 3, 5:11 AM PST to 6:11 AM PST
Where
Sonoma County, 0.94 mi W of Rio Nido to 0.96 mi W of Rio Nido
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.522, -122.997

Mud dirt rocks on roadway. Rio Nido Road and Armstrong Road.

Debris Flow, Alameda

When
January 3, 5:47 AM PST to 6:47 AM PST
Where
Alameda County, 1.42 mi N of Niles to 1.38 mi N of Niles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.600, -121.948

State route 84 and Palomares Road. Mud and rocks blocking east bound side.

Debris Flow, Napa

When
January 3, 5:51 AM PST to 6:51 AM PST
Where
Napa County, 6.23 mi NE of Imola to 6.21 mi NE of Imola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.354, -122.205

Mud and rocks in roadway. State route 121 at wild horse.

Debris Flow, Santa Cruz

When
January 3, 6:05 AM PST to 7:05 AM PST
Where
Santa Cruz County, 0.29 mi NW of Mt Hermon to 0.28 mi NW of Mt Hermon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.053, -122.073

Mud/dirt/rocks in south bound lane at SR 9 and Felton Empire Road.

Strong Wind, San Francisco Peninsula Coast

When
January 3, 7:09 AM PST to 7:14 AM PST
Where
San Francisco Peninsula Coast forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

Golden gate bridge mid span.

Strong Wind, East Bay Hills and the Diablo Range

When
January 3, 8:17 AM PST to 8:22 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

Las trampas raws. Elevation 1760 feet.

High Wind, Santa Clara Valley Including San Jose

When
January 3, 8:22 AM PST to 8:27 AM PST
Where
Santa Clara Valley Including San Jose forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

Los Gatos Raws. Elevation 1842 feet.

High Wind, Northern Monterey Bay

When
January 3, 8:47 AM PST to 8:52 AM PST
Where
Northern Monterey Bay forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Very large tree blocking roadway in Pebble Beach at Sloat Rd and Aztec Rd.

High Wind, Northern Monterey Bay

When
January 3, 9:19 AM PST to 9:24 AM PST
Where
Northern Monterey Bay forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Large tree down in roadway at fort rd.

High Wind, Northern Monterey Bay

When
January 3, 9:20 AM PST to 9:25 AM PST
Where
Northern Monterey Bay forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Tree down across hwy 1 near pacific valley.

High Wind, San Francisco Peninsula Coast

When
January 3, 9:23 AM PST to 9:28 AM PST
Where
San Francisco Peninsula Coast forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

Elevation 900 feet. At 1 S Sausalito in Marin County.

High Wind, Santa Clara Valley Including San Jose

When
January 3, 10:46 AM PST to 10:51 AM PST
Where
Santa Clara Valley Including San Jose forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

Trees down on roadway, SR 152 near Mt. Madonna.

Flood, Sonoma

When
January 3, 5:40 PM PST to 6:40 PM PST
Where
Sonoma County, 1.35 mi W of Windsor to 1.32 mi W of Windsor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.549, -122.845

Roadway flooding. Eastside Road and Windsor River Road. Approximately 18 inches of water across lanes.

Flood, Sonoma

When
January 3, 6:05 PM PST to 7:05 PM PST
Where
Sonoma County, 1.76 mi NNW of Trenton to 1.75 mi NNW of Trenton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.504, -122.862

Eastside road at Trenton Healdsburg Road entire roadway flooded.

Flood, Santa Clara

When
January 3, 8:07 PM PST to 9:07 PM PST
Where
Santa Clara County, 1.21 mi NNW of Campbell to 1.19 mi NNW of Campbell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.317, -121.976

Roadway flooding. 1 foot deep in right lane of I-280 and Saratoga Ave.

Flood, Napa

When
January 3, 11:58 PM PST to January 4, 12:58 AM PST
Where
Napa County, 0.66 mi E of Yountville to 0.68 mi E of Yountville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.400, -122.358

Two feet of water in the road near Heather and Oak Circle. Road has been temporarily closed.

Flash Flood, Sonoma

When
January 4, 2:00 AM PST to 10:00 AM PST
Where
Sonoma County, 2.03 mi W of Cotati to 1.15 mi SSW of Hessel
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.331, -122.737

Colgan Creek near Sebastopol went above flood stage.

Debris Flow, Santa Cruz

When
January 4, 2:08 AM PST to 3:08 AM PST
Where
Santa Cruz County, 0.58 mi SW of Santa Cruz to 0.57 mi SW of Santa Cruz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.973, -122.026

Tree down and heavy debris/mud slide across entire roadway.

Debris Flow, Sonoma

When
January 4, 2:47 AM PST to 3:47 AM PST
Where
Sonoma County, 3.98 mi ESE of Mark West Spgs to 4.06 mi ESE of Mark West Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.538, -122.648

Entire lane blocked by debris WB Calistoga Rd and Gates Rd.

Flood, San Francisco

When
January 4, 3:19 AM PST to 4:19 AM PST
Where
San Francisco County, 2.79 mi ENE of San Francisco to 2.82 mi ENE of San Francisco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.770, -122.406

Water a couple of feet high 2 right lanes nb 101 eb 80 connection.

Flash Flood, Monterey

When
January 4, 3:47 AM PST to 4:47 AM PST
Where
Monterey County, 1.86 mi SE of Elkhorn to 1.85 mi SE of Elkhorn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.813, -121.704

Three feet of water in roadway near Paradise Rd/Lakeview Dr intersection.

Debris Flow, Monterey

When
January 4, 4:40 AM PST to 10:40 AM PST
Where
Monterey County, 4.38 mi SE of Notleys Lndg to 3.87 mi NW of Big Sur
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Crop damage
$5,000
Reported by
Mesonet
Coordinates
36.351, -121.850

Rain gauges in the burn scar were experiencing rain rates between 0.75-1.5 per hour, exceeding pre-established thresholds for debris flows. Damage are estimates.

Flood, San Francisco

When
January 4, 4:55 AM PST to 5:55 AM PST
Where
San Francisco County, 1.6 mi E of Ocean View to 1.61 mi E of Ocean View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.723, -122.401

US 101 S and Paul Ave Offramp. Vehicles hydroplaning. Unknown depth, possibly several inches.

Flood, Santa Clara

When
January 4, 5:52 AM PST to 6:52 AM PST
Where
Santa Clara County, 0.88 mi NE of Old Gilroy to 1.23 mi NE of Old Gilroy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.010, -121.520

WB SR152 and Ferguson. Flood water in area.

Debris Flow, Santa Cruz

When
January 4, 12:49 PM PST to 1:59 PM PST
Where
Santa Cruz County, 0.57 mi WNW of Ben Lomond to 0.59 mi WNW of Ben Lomond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.084, -122.089

Rock and water on roadway at state route 9 and Woodland Dr.

Debris Flow, Santa Cruz

When
January 4, 12:51 PM PST to 1:51 PM PST
Where
Santa Cruz County, 0.2 mi WSW of Felton to 0.19 mi WSW of Felton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.049, -122.084

Mud dirt and rock across roadway at Felton Empire Rd and Bennett Creek Trail.

Flash Flood, Santa Clara

When
January 4, 3:30 PM PST to 5:30 PM PST
Where
Santa Clara County, 0.47 mi N of Carnadero to 0.99 mi SW of Gilroy
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
36.987, -121.550

Media reported flash flooding of Uvas Creek overflowing near Christmas Hill Park in Gilroy, CA. Damage are estimates.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671863, 671864, 671865, 671866, 671867, 671869, 671870, 671871, 671872, 671873, 671874, 671877, 683578, 683580, 683598, 671860, 682448, 671885, 671887, 683605, 671891, 682458, 671861, 671862, 671880, 671882, 682459.